Tornadoes · United States · Texas · 2018

EF0 tornado, Wheeler, Texas, June 22, 2018

This EF0 tornado ran 0.5 miles across Wheeler County on June 22, 2018, touching down at 10:21 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 22, 2018
Touchdown
10:21 PM CDT (03:21 UTC)
Lifted
10:22 PM CDT (03:22 UTC)
On the ground
1 minutes
Path length
0.5 miles (0.9 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Wheeler County
Touchdown point
35.448, -100.299
Lift-off point
35.446, -100.290
Record number
1806222121-01

What the Weather Service recorded

An upper level disturbance helped bring the mountain thunderstorms across the area. Decent wind shear and instability was available to support strong to severe storms. One of the storms became severe with 1 hail reported. This occurred early in the morning on the 22nd. Several more storms arrived the evening of the 22nd with the help of deep rich moisture and strong wind shear. The dryline mixed into western sections as additional dynamics arrive. Widespread severe weather occurred across the Panhandles. As such several severe storms were reported across the Panhandles, along with some minor flooding, and a couple tornadoes.

This brief tornado began at 1021 PM CDT 2 miles northwest of Wheeler, Texas and ended at 1022 PM CDT approximately 1 mile northwest of Wheeler, Texas. The tornado had a path length of about 0.6 miles, and a path width of 50 yards. This tornado was rated EF-0 with an estimated peak wind speed of 80 to 85 mph. EF-0 damage occurred to trees, barns, and 5 homes. One manufactured home was completely destroyed. The other homes had roof damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

5 minutes of warning. NWS AMA issued a tornado warning for this county at 03:16 UTC, 5 minutes before the tornado touched down, in force until 03:45 UTC.

The county was under a severe thunderstorm watch, issued at 20:29 UTC and running to 05:00 UTC.

Issued (UTC)ExpiredProductOffice
20:29 UTC05:00 UTCSevere Thunderstorm WatchAMA
01:41 UTC02:34 UTCSevere Thunderstorm WarningAMA
02:33 UTC03:15 UTCSevere Thunderstorm WarningAMA
02:54 UTC04:00 UTCSevere Thunderstorm WarningAMA
03:16 UTC03:45 UTCTornado WarningAMA

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 01:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the tornado touched down at Jun 22, 5:59 PM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jun 22, 5:59 PM CDT, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
559 PM CDT Fri Jun 22 2018

.AVIATION...
00Z TAF Cycle

VFR conditions will prevail through 00Z Sunday, although
thunderstorms are expected to impact the Dalhart, Amarillo and
Guymon TAF sites between 00Z and 04Z Saturday with possible MVFR
ceilings and visibilities. South to southeast winds 20 to 30 knots
with gusts near 35 to 40 knots with shift to the north and
northeast after 02Z to 04Z Saturday at the Guymon and Dalhart TAF
sites and then at the Amarillo TAF site after 07Z to 09Z Saturday.
North to northeast winds 5 to 15 knots at all three TAF sites
after 10Z to 12Z Saturday.

Schneider

&&

.PREV DISCUSSION... /Issued 402 PM CDT Fri Jun 22 2018/

DISCUSSION...
Upper trough tracking east out of the Rockies and across the
Plains states this evening and tonight along with a cold front
pushing south across the Panhandles tonight will allow for
convection development through this evening and into the overnight
hours tonight. Cold front will move south of the forecast area by
Saturday morning or midday and is expected to become stationary
well south of the Panhandles by Saturday afternoon. Surface ridge
will build in behind the front Saturday across the forecast area
allowing for not as warm conditions.

Frontal boundary forecast to lift north and east as a warm front
by Sunday afternoon as a closed upper low tracks east out of the
northern and central Rockies and then into the central Plains
states by Sunday evening. Convection expected to develop once
again across mainly the northern and eastern Panhandles Sunday
afternoon into Sunday night. Upper high to build in over the
southwestern states by Monday night with northwesterly flow aloft
re-establishing itself over the Panhandles. Shortwave trough to
drop southeast out of the central Rockies Monday night with
chances for convection likely again Monday night. Upper high to
build in over the forecast area by the middle and end of next
week.

Schneider

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11
Hazardous weather outlook, Jun 22, 3:37 PM CDT, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
337 PM CDT Fri Jun 22 2018

OKZ001>003-TXZ001>020-317-231100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
337 PM CDT Fri Jun 22 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected through tonight. Some storms
through tonight will likely become severe. The main threats will
be hail up to two inches in diameter and gusts of 70 MPH or more.
The potential for tornadoes will also exist this evening. Heavy
rains may occur, possibly leading to localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible across parts of the Panhandles
Sunday afternoon through Monday night. Some of the storms may
become strong to marginally severe with large hail and strong
winds as the main threats.

.SPOTTER INFORMATION STATEMENT...

Emergency Managers and spotter groups need to be ready for
activation through this evening.

Schneider

In the hours before

Local storm report, Jun 22, 9:48 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
948 PM CDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND GST     4 SSW CODMAN            35.58N 100.78W
06/22/2018  E80 MPH          GRAY               TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1800321

LE
Local storm report, Jun 22, 9:56 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
956 PM CDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND GST     5 NNW PAMPA             35.61N 101.00W
06/22/2018  M58 MPH          GRAY               TX   AWOS

&&

EVENT NUMBER AMA1800322

LE
Local storm report, Jun 22, 10:06 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1006 PM CDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     TSTM WND GST     7 SE LEFORS             35.37N 100.72W
06/22/2018  E70 MPH          GRAY               TX   LAW ENFORCEMENT

&&

EVENT NUMBER AMA1800323

LE
Local storm report, Jun 22, 10:08 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1008 PM CDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     TSTM WND GST     4 N ALANREED            35.27N 100.73W
06/22/2018  E70 MPH          GRAY               TX   LAW ENFORCEMENT

&&

EVENT NUMBER AMA1800324

LE
Local storm report, Jun 22, 10:15 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1015 PM CDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     TSTM WND GST     1 ENE MCLEAN            35.24N 100.57W
06/22/2018  M59 MPH          GRAY               TX   MESONET

&&

EVENT NUMBER AMA1800325

LE
Local storm report, Jun 22, 10:20 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1020 PM CDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND GST     1 ENE MCLEAN            35.24N 100.57W
06/22/2018  M60 MPH          GRAY               TX   MESONET

&&

EVENT NUMBER AMA1800326

LE

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Amarillo Airport, TX (KAMA), 00:00Z

3.4 hours before the tornado, 130 km from the path. June 23, 2018.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1014 joules per kilogram, CIN -74, lifted condensation level 2931 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-06-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 144 square meters per square second, 0 to 6 km bulk shear 59 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1014 J/kg
Mixed-layer CIN
-74 J/kg
Surface CAPE
1072 J/kg
Mixed-layer LCL
2931 m above ground
0-6 km bulk shear
59 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9
0-3 km lapse rate
8.9 K/km

Open this sounding in Storm Lab

Amarillo Airport, TX (KAMA), 12:00Z

8.6 hours after it, 130 km from the path. June 23, 2018.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 711 joules per kilogram, CIN -487, lifted condensation level 958 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-06-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 333 square meters per square second, 0 to 6 km bulk shear 50 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
711 J/kg
Mixed-layer CIN
-487 J/kg
Surface CAPE
28 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
333 m²/s²
0-3 km storm-relative helicity
434 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7
0-3 km lapse rate
2.7 K/km

Open this sounding in Storm Lab

The surface observations

Canadian (HHF), 51 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
01:35 UTC68.563.550° 17 kt221008.8+TSRA
01:55 UTC67.564.670° 9 kt121007.8-VCTSRA
02:15 UTC67.664.620° 17 kt291010.8-RA
02:35 UTC706460° 14 kt201010.5-TSRA
02:55 UTC6963100° 21 kt1007.1
03:15 UTC6963.770° 13 kt291007.1VCTSRA
03:35 UTC68.264.650° 14 kt181009.5-VCTSRA
03:55 UTC67.56470° 9 kt141009.5
04:15 UTC67.563.5110° 17 kt1008.8
04:35 UTC67.563.7110° 17 kt221009.5-RA
04:55 UTC6764120° 19 kt241008.1-VCTSRA
05:15 UTC66.664110° 12 kt191008.5RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Amarillo radar (KAMA), 131 km away, was scanning. The volume nearest the touchdown began at 03:18 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:54 UTCTSTM WND GST 606 N MiamiRoberts, TXLATE REPORT.
01:13 UTCTSTM WND GST 586 E CanadianHemphill, TX
02:15 UTCFUNNEL CLOUDMcleanGray, TXFUNNEL CLOUD 1/2 WAY DOWN, HOLDING STRONG.
02:17 UTCHAIL 1.755 S McleanDonley, TX
02:35 UTCTSTM WND DMG7 Wnw CodmanRoberts, TXTREES BLOWN OVER, OUTBUILDINGS DESTROYED AND IRRIGATION SYSTEMS BLOWN OVER NEAR INTERSECTION OF FM 282 AND FM 2391
02:35 UTCTSTM WND GST 722 E PampaGray, TX
02:40 UTCTSTM WND GST 804 Ssw CodmanGray, TX
02:43 UTCTSTM WND GST 707 Se LeforsGray, TX
02:48 UTCTSTM WND GST 704 N AlanreedGray, TX
03:05 UTCTSTM WND GST 591 Ene McleanGray, TX
03:10 UTCTSTM WND GST 601 Ene McleanGray, TX
03:21 UTCFUNNEL CLOUD5 Se MobeetieWheeler, TX
03:21 UTCTORNADO2 Nw WheelerWheeler, TXTHIS BRIEF TORNADO BEGAN AT 1021 PM CDT 2 MILES NORTHWEST OF WHEELER, TEXAS AND ENDED AT 1022 PM CDT APPROXIMATELY 1 MILE NORTHWEST OF WHEELER, TEXAS. THE TORNADO HAD A PATH LENGTH OF 0.6 MILE AND A PATH WIDTH OF 50 YARD
03:25 UTCTSTM WND GST 583 W DozierCollingsworth, TX
03:39 UTCTSTM WND DMGWheelerWheeler, TX*** 1 INJ *** 5 PEOPLE TRAPPED IN A HOME, ROOF COLLAPSED. ONE HOUSE DESTOYED IN NORTHWEST WHEELER. TREE FELL ON VEHICLE TRAPPING TWO PEOPLE. ONE PERSON TRANSPORTED TO HOSPITAL WITH INJURIES.
03:39 UTCTSTM WND DMGWheelerWheeler, TXMULTIPLE TREES AND POWER LINES DOWN THROUGHOUT THE TOWN OF WHEELER

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2018 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of June 22, 2018

6 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 226:51 PM EDTEF0Van Wert, OH1.1180
June 224:53 PM MDTEF0Union, NM0.640
June 226:25 PM CDTEF1Jackson, AL1.7250
June 226:46 PM CDTEF2Winston, AL7.02603
June 228:06 PM EDTEF0Walker, GA1.3150$10,000
June 227:17 PM CDTEF0Beaver, OK0.110

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.